Pennsylvania, 2015Flash Flooding and Damaging Winds in Pennsylvania, May 29, 2015
May 29, 2015 · NWS PBZ · 7 events in 2 counties and zones
Weak shortwave moving across the region in southwest flow brought showers and thunderstorms, some of which were severe to western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak shortwave moving across the region in southwest flow brought showers and thunderstorms, some of which were severe to western Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 1:41 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, May 29, 1:41 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EDT FRI MAY 29 2015
.SYNOPSIS...
A WEAK DISTURBANCE WILL CROSS THE REGION THIS EVENING. A SLOW
MOVING COLD FRONT WILL AFFECT THE AREA OVER THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A WEAK SHORTWAVE ADVANCING ACROSS THE OHIO VALLEY IN SOUTHWEST
FLOW WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
THE REGION THIS EVENING. INSTABILITY IS LIMITED WITH WARM AIR
ALOFT...INHIBITING THE CHANCES FOR STRONG STORMS. THIS ACTIVITY
SHOULD DECREASE LATER THIS EVENING AS THE WAVE EXITS AND
INSTABILITY DIMINISHES. OVERNIGHT LOWS SHOULD BE AROUND 10 DEGREES
ABOVE AVERAGE USING THE LATEST SREF NUMBERS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
ANOTHER WEAK SHORTWAVE IS PROGGED TO ADVANCE ACROSS THE REGION
SATURDAY WITH SOME SCATTERED SHOWERS AND STORMS EXPECTED. A COLD
FRONT SHOULD SLOWLY DROP SOUTH ACROSS THE AREA SATURDAY NIGHT
THROUGH SUNDAY BRINGING BETTER SHOWER AND THUNDERSTORM CHANCES.
GENERALLY USED A BLEND OF THE GFS AND SREF FOR POSITIONING OF THE
FRONT AND PRECIP TIMING. SHEAR AND INSTABILITY ARE PROGGED TO
REMAIN RELATIVELY LIMITED WITH WARM AIR ALOFT...PRECLUDING A
WIDESPREAD SEVERE WEATHER THREAT. THE FRONT IS EXPECTED TO BE
ALONG THE PA/WV BORDER LATER SUNDAY...WITH A SURFACE WAVE PROGGED
TO TRACK ALONG IT SUNDAY EVENING. THE WAVE SHOULD GRADUALLY SHIFT
EAST OF THE AREA MONDAY ALLOWING FOR DECREASING PRECIP CHANCES.
TEMPERATURES SHOULD START OUT WELL ABOVE AVERAGE...WITH A DECREASE
TO NEAR SEASONAL AVERAGE NUMBERS BY SUNDAY AND MONDAY USING THE
LATEST GRIDDED MOS AND SREF DATA.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HAVE SLOWED THE ENDING OF SHOWERS A BIT INTO TUESDAY FOR THE
SOUTHEAST RIDGES AS MODELS ARE A BIT SLOWER WITH TRYING TO DEVELOP
AND SHIFT EAST WAVE OF LOW PRESSURE MOVES ALONG COLD FRONT JUST
SOUTH OF REGION. OTHERWISE LITTLE CHANGE FROM WPC PROGS AS DRY
SURFACE HIGH PRESSURE BUILDS IN ACROSS THE REGION THROUGH MID
WEEK. BY LATE WEEK HEIGHTS RISE ALOFT AND SURFACE RIDGE MOVES OFF
THE EAST COAST...ALLOWING FOR WARMER TEMPERATURES AND INCREASING
HUMIDITY.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
GENERAL VFR THROUGH THE TAF PERIOD WITH SCATTERED THUNDERSTORMS
LATE AFTERNOON AND EVENING. HAVE KEPT A PERIOD OF VCTS AS
PROBABILITY OF STORM AT ANY PARTICULAR PORT IS SMALL. NEXT CHANCE
FOR MORE WIDESPREAD RESTRICTIONS LOOKS TO BE BEYOND 18Z SATURDAY
AS A COLD FRONT APPROACHES.
.OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
RESTRICTIONS ARE LIKELY AT TIMES THROUGH SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 29, 3:06 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 AM EDT FRI MAY 29 2015
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-300815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
406 AM EDT FRI MAY 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 29, 2:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT FRI MAY 29 2015
PAZ075-076-292015-
FAYETTE RIDGES-FAYETTE-
337 PM EDT FRI MAY 29 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FAYETTE COUNTY...
AT 337 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF
UNIONTOWN...MOVING NORTH AT 15 MPH. THIS STORM IS CAPABLE OF
PRODUCING PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH. VERY HEAVY
RAIN WILL ALSO ACCOMPANY THIS STORM.
LOCATIONS IMPACTED INCLUDE...
UNIONTOWN...FARMINGTON...FAIRCHANCE...DUNBAR...SMITHFIELD...NEW
SALEM...GRINDSTONE AND CHALKHILL.
THIS INCLUDES PENNSYLVANIA ROUTE 43 BETWEEN MILE MARKERS 3 AND 7.
LAT...LON 3974 7957 3975 7985 4003 7980 3995 7946
TIME...MOT...LOC 1937Z 197DEG 14KT 3980 7972
Thunderstorm Wind, Allegheny
- When
- May 29, 3:00 PM EST
- Where
- Allegheny County, 0.87 mi E of East Carnegie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 40.421, -80.053
One large tree was reported down on the corner of Mansfield and Holiday Drive on social media.
Thunderstorm Wind, Allegheny
- When
- May 29, 3:00 PM EST
- Where
- Allegheny County, 0.53 mi W of Carnegie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.420, -80.090
Allegheny 911 call center reported a roof blown off a warehouse and wires down around Rosslyn Farms.
Thunderstorm Wind, Westmoreland
- When
- May 29, 4:08 PM EST
- Where
- Westmoreland County, 0.53 mi E of Radebaugh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.320, -79.570
Local 911 center reported several trees down.
Thunderstorm Wind, Westmoreland
- When
- May 29, 4:15 PM EST
- Where
- Westmoreland County, Murrysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.430, -79.700
Local 911 center reported three to four trees down.
Thunderstorm Wind, Westmoreland
- When
- May 29, 4:24 PM EST
- Where
- Westmoreland County, Avonmore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.530, -79.470
Local 911 center reported several trees down.
Flash Flood, Westmoreland
- When
- May 29, 5:00 PM EST to 6:15 PM EST
- Where
- Westmoreland County, 0.25 mi ESE of Newtonsburg to 0.48 mi SE of Newtonsburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.429, -79.665
Emergency manager reported approximately two feet of water was over the road at the intersection of Old William Penn Route 22 and School Road.
Flash Flood, Allegheny
- When
- May 29, 5:10 PM EST to 6:15 PM EST
- Where
- Allegheny County, Cherry City to 0.09 mi SE of Cherry City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -79.970
Trained spotter reported flooding along Evergreen Avenue in Millvale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 29 to 30, 2015$410,000 · 1 in hail · 45 events
- Hail and Damaging Winds in Kansas, May 29, 2015$672,000 · 1.75 in hail · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 29, 2015$110,000 · EF1 · 17 events
- Heavy Rain in Michigan, May 29, 20154 injured · $30,000 · 1 event
- Tornado and Flash Flood in Mississippi, May 29 to 31, 2015$72,000 · EF0 · 13 events
- Tornado in Illinois, May 29, 2015EF1 · 1 event
- Damaging Winds in Louisiana, May 29, 2015$30,000 · 52 kt wind · 2 events
- Flash Flooding and Damaging Winds in Arkansas, May 29, 2015$25,000 · 55 kt wind · 5 events
- Damaging Wind in Missouri, May 29, 2015$30,000 · 74 kt wind · 1 event
- Flash Flood and Debris Flow in Washington, May 29, 2015$14,000 · 1.25 in hail · 16 events
- Damaging Winds in Texas, May 29, 2015$25,000 · 52 kt wind · 2 events
- Flash Flooding and Damaging Winds in Arkansas, May 29, 2015$20,000 · 70 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575560, 575561, 575562, 575563, 575564, 580353, 580372.